Can Your Weight Affect Your HIV Treatment?

By

Beth Orenstein

Was this helpful? (19)
Is Your Weight Healthy?

Early in the HIV/AIDS epidemic, people would often lose weight as a side effect of their anti-HIV drugs. Many of the drugs still cause bouts of diarrhea, nausea, and vomiting, which make it difficult to eat. The disease and the drugs also can leave you too tired to prepare meals.

Some people with HIV still experience significant weight loss. However, the number of people who are overweight or obese at the time of diagnosis and during the course of their infection has increased over the last 25 years. This is due, in part, to the rising rate of obesity in the general population.

Managing HIV goes beyond just taking your medications—you’ve also got to live a healthy life. These patients and physicians share how you can give your body what it needs to thrive with HIV.

2018 Healthgrades Operating Company, Inc. All rights reserved. May not be reproduced or reprinted without permission from Healthgrades Operating Company, Inc. Use of this information is governed by the Healthgrades User Agreement.

But people are also gaining weight throughout the course of their disease. Anti-HIV drugs have improved and many people with HIV are finding they can gain weight because they feel better.

In addition to the more well-known side effects of extra weight—like heart disease and diabetes—extra weight can add specific health problems to people with HIV. 

Additional Health Risks of Being Overweight and HIV Positive

Drug Effectiveness

If you're overweight when diagnosed with HIV, you may have more difficulty getting and staying healthy. U.S. Navy researchers found that people with HIV who are obese don’t respond to antiretroviral treatments as well as people of normal weight. Normal weight corresponds to a body mass index (BMI) of 18.5 to 24.9. You use your height and weight to calculate your BMI. Researchers found that obesity compromises the ability of your immune system to respond to the drugs and lower your "viral load," the amount of the virus in your system.

Heart Disease and Diabetes

Being overweight also puts you at greater risk for heart disease, high blood pressure, and diabetes, which can become life-threatening conditions. When you have HIV, your risk for these conditions is greater to begin with, although researchers aren’t sure if this is because of your long-term exposure to the virus, the antiretroviral medication, or both.

Cholesterol and Triglycerides

If you have HIV, you'll tend to have lower levels of good cholesterol in your blood and arteries, which could increase your risk for heart attack or stroke. Also, protease inhibitors, a type of HIV drug, can lead to a rise in cholesterol and another fat in your blood called triglycerides. This fat can increase your risk of heart disease.

Obesity Increases the Risk for HIV Complications

Lactic Acidosis

When your body converts food into energy, your cells release lactic acid, which is converted to lactate in the blood. Your liver normally breaks down extra lactate in your blood. Some antiretroviral drugs, particularly nucleoside reverse transcriptase inhibitors, can lead to an increase in lactate production as well as harm your liver. The net effect is very high levels of lactate in your blood, called hyperlactatemia. High levels of lactate can lead to lactic acidosis, which is a life-threatening condition. Lactic acidosis is a rare complication of antiretroviral therapy.

If you are overweight and a woman, you have a higher risk than normal weight HIV-positive people of developing lactic acidosis. Symptoms include vomiting, shortness of breath, cold hands or feet, an abnormal heartbeat, and weight loss. If you experience any of these symptoms, talk to your doctor. You will have to change your HIV medications.

The threat of lactic acidosis is one reason your doctor will test your lactate levels and liver function. If you have mildly high lactate levels, you might be able to stay on your HIV medications.


Lipodystrophy

If you are obese and have HIV, you are also at greater risk of developing lipodystrophy, a condition that causes you to lose fat in some areas (usually the face, arms, legs and buttocks) and gain it in others (often the shoulders, stomach and breasts). Diet and exercise can help combat these side affects. If the side affects of lipodystrophy becomes a problem, your doctor may recommend changing some of the antiretroviral medications you are taking. In addition, a hormone called tesamorelin has been shown to reduce excess visceral fat accumulation in people with HIV who are being treated with lipodystrophy.

Working With a Nutritionist Helps

Whether you need to gain or lose weight, it's helpful to work with a nutritionist to plan a diet that provides the number of calories and nutrients you need every day. In addition, try to exercise as much as possible, as this will help build and strengthen your muscles.

If you need to gain weight, you may be more comfortable eating six small meals throughout the day rather than three larger meals. Adding supplements, like Ensure, is one way to add concentrated calories and protein to your meal plan.

If you need to lose weight, a healthy diet—one that is low in fat and high in whole grains, fruits and vegetables, plus lean protein and seafood—is a great approach that will also reduce your risk of heart disease and diabetes.

And if you are already at a healthy weight, researchers have found that a low-cholesterol diet could help you avoid the weight gain caused by some antiretroviral drugs.

Key Takeaways

  • As treatment has improved and the side effects reduced, weight gain has become a problem for many people with HIV.

  • Being obese may compromise your immune system’s ability to fight the virus and cause complications, such as lactic acidosis and unwanted fat redistribution.

  • Having HIV and taking certain antiretroviral medications can increase your risk for heart disease, high blood pressure, and diabetes. Being overweight further increases these risks.

  • If you experience weight-related complications (loss or gain) or medication side effects, talk to your doctor about changing your anti-HIV drugs and work with a nutritionist on a healthy eating plan.


ADVERTISEMENT
Was this helpful? (19)
Medical Reviewers: William C. Lloyd III, MD, FACS Last Review Date: Aug 21, 2017

© 2018 Healthgrades Operating Company, Inc. All rights reserved. May not be reproduced or reprinted without permission from Healthgrades Operating Company, Inc. Use of this information is governed by the Healthgrades User Agreement.

View Sources

Medical References

  1. Side Effects. Aids info. National Institutes of Health. http://aidsinfo.nih.gov/ContentFiles/SideEffectAnitHIVMeds_cbrochure_en.pdf
  2. Dietary Intervention Prevents Dyslipidemia Associated With Highly Active Antiretroviral. Journal of the American College of Cardiology. March 2012. http://content.onlinejacc.org/article.aspx?articleid=1201188&issueno=11
  3. Obesity among HIV-infected persons. Program and abstracts of the 47th Annual Meeting of the Infectious Diseases Society of America. Crum-Cianflone NF. Infectious
  4. Disease Clinical Research Program. Oct. 29-Nov. 1, 2009; Abstract 342. http://img.thebody.com/confs/idsa2009/posters/Obesity_HIV_view.pdf
  5. It’s about eating right. Academy of Nutrition and Dietetics. http://www.eatright.org/hearthealth/#.UP7U0vJm1JY
  6. Living well with HIV. FAO. http://www.fao.org/docrep/005/Y4168E/y4168e06.htm
  7. HIV and Cardiovascular Disease. American Heart Association. http://jaha.ahajournals.org/content/5/3/e003411
  8. Dietary Intervention Prevents Dyslipidemia Associated With Highly Active Antiretroviral. Journal of the American College of Cardiology. March 2012. http://www.medpagetoday.com/HIVAIDS/HIVAIDS/3148;
  9. Increasing Rates of Obesity Among HIV-Infected Persons During the HIV Epidemic. PLOSone. http://www.plosone.org/article/info:doi/10.1371/journal.pone.0010106
  10. Unintentional weight loss/wasting. Tufts University. http://www.tufts.edu/med/nutrition-infection/hiv/health_weight_loss.html
  11. Obesity may have adverse role in HIV treatment. U.S. Military. http://www.usuhs.mil/vpe/releases/Release09-11-32.pdf
  12. HIV/AIDS. Womenshealth.gov. http://www.womenshealth.gov/hiv-aids/treatments-for-hiv-aids/hiv-aids-drugs-and-side-effects.html
  13. Stanley TL, Feldpausch MN, Oh J, et al. Effect of tesamorelin on visceral fat and liver fat in HIV-infected patients with abdominal fat accumulation: a randomized clinical trial. JAMA 2014; 312:380. http://www.uptodate.com/contents/treatment-of-hiv-associated-lipodystrophy/abstract/78


You Might Also Like

Share via Email

TOP